Monday, March 4, 2013
Peripheral neuropathy — a nerve disorder that can cause weakness, numbness, tingling, and pain — is a common chemotherapy side effect. Treatments are available to help improve your quality of life.
Though doctors and researchers are continually working to refine cancer treatments, therapies to treat the disease can still have side effects. Chemotherapy is often used as a strategy to kill cancer cells, but it can also affect the nerves that connect the spinal cord to muscles, skin, and internal organs. This condition is known as peripheral neuropathy.
“The likelihood that a person will develop neuropathy after cancer treatment varies widely, and is largely dependent on what kinds of chemotherapy drugs were given and the dosage that was used,” says Memorial Sloan Kettering physical therapist Laryssa Buoneto.
Symptoms of Neuropathy
A person’s particular symptoms related to neuropathy also may vary based on the type and dosage of drugs received. Certain types of chemotherapy affect the small sensory nerves in the feet and hands, causing symptoms such as numbness, tingling, and pain in fingers and toes. Treatment with chemotherapy can also result in weakness, muscle cramps, and muscle fatigue.
Less commonly, chemotherapy can have an impact on the nerves that control movement and autonomic (internal) functions. People with autonomic nerve damage may become dizzy when sitting or standing up, or may experience urinary or bowel symptoms, blood pressure changes, or irregular heartbeat.
“People who experience any of these symptoms during or after being treated for cancer should discuss them with their doctor,” says Ms. Buoneto. “These symptoms are common after cancer treatment, but they may also have other underlying causes.”Back to top
Diagnosing Peripheral Neuropathy
The first step in diagnosing neuropathy is to meet with your oncologist to discuss your chemotherapy regimen, symptoms, and any preexisting medical condition that could cause similar symptoms. Your oncologist may refer you to a physiatrist (a doctor who specializes in rehabilitation), a physical therapist, or an occupational therapist for evaluation and treatment.
In a typical exam, you would be examined for cuts and injuries, which can occur due to decreased sensitivity of the skin, and evaluated for your reaction to light touch, sensitivity to sharp and dull stimulation, finger muscle strength, reflexes, balance, and autonomic symptoms.
You may also undergo neurophysiologic tests such as:
- electromyography, nerve conduction studies, and quantitative sensory tests to further examine peripheral nerve function
- laboratory tests to look for metabolic disturbances and nutritional deficiencies
- imaging tests to look for other possible causes of nerve damage
“These tests also can help your doctor or therapist to tailor a treatment plan to your needs and to measure progress to see if treatments are working,” says Memorial Sloan Kettering occupational therapist Gabrielle Miskovitz. “During your evaluation, your physical or occupational therapist will ask you to think about your goals. The therapist is there to help you maximize your safety, reduce your risk of injury, and improve your quality of life.”Back to top
Treating the Effects of Neuropathy
Medications are available to reduce the pain and sensory symptoms related to chemotherapy-induced peripheral neuropathy. Memorial Sloan Kettering’s Integrative Medicine Service also offers a variety of complementary therapies — such as acupuncture, manual lymph drainage, and other therapies — to relieve your symptoms.
In addition, physical and occupational therapy can help those with neuropathy to improve balance and gait, fine motor skills, dexterity, and coordination. Many of the treatments are focused on decreasing the risk of falls, and injuries that can result from neuropathy.
To learn more about the diagnosis and treatment of chemotherapy-induced peripheral neuropathy, watch a video featuring Mrs. Buoneto and Mrs. Miskovitz.Back to top